Hypoglycemia is a condition that occurs when your blood sugar (glucose) is too low. Blood sugar below 70 mg/dL is considered low but poorly controlled diabetes can have symptoms of hypoglycemia at higher blood glucose levels.
Hypoglycemia: When & How?
- Delaying or skipping meals or when you do not eat enough food.
- Wrongly taking excess dose of medicine or insulin
- Wrongly timing insulin/ medication with meal.
- Unaccustomed physical activity or exercise
- Alcohol intake.
- Vomiting / other illness (e.g. Fever), kidney disease.
How to recognize?
- Abnormal hunger, feeling restless without food.
- Blurry vision, dizziness, headache.
- Fast or pounding heartbeat – palpitation, shaking or trembling.
- Sweating, tingling or numbness of hands and legs.
- Tiredness or weakness, acting aggressive, feeling nervous, unclear thinking.
Danger Signs: Very low blood glucose may cause one to faint, have a seizure or become unconscious. Hospitalize immediately for administering intravenous dextrose.
What to do?
- If there is ready access to glucometer check blood glucose or move onto next step.
- Add 4 teaspoons of glucose or sugar to a glass of water and drink it immediately (other options: honey, fruit juice, glucose biscuits)
- If symptoms still persist or blood glucose is still low after 15 mins, take additional 4 teaspoons of glucose or sugar in a glass of water.
- Take a snack (2 slices of bread or 1 apple or a glass of milk) to prevent recurrence of hypoglycemia.
- If hypoglycemia occurs while travelling, take any available sweet drink or food.
- Try to find out the reason which might have caused hypoglycemia. Most common reason is irregularity in your meals. If hypoglycemia occurs in spite of a normal routine talk to your doctor.
- If blood glucose level before exercise is less than 100 mg/dL, take a light snack (a piece of brown bread, or a glass of milk or an apple).
- Carry some snacks (biscuits, lozenges) while going for exercise.
- Ask your doctor or nurse if you need a bedtime snack (e.g. a glass of milk) to prevent low blood sugar at night.
- Eat meals at regular intervals, and balance extra exercise with extra food or lower your insulin dose by consulting your doctor.
- Call a local emergency number if hypoglycemia does not improve after basic corrective steps.
- Always carry some identification of you being a diabetic as it will help others identify the problem in case of emergency.
- Ask your doctor about usage of glucagon injection.